1. Health

Taking statins may reveal neuromuscular disorders

By August 18, 2006

In the July 24, 2006, issue of Archives of Internal Medicine, University of Alabama Medical School researchers and their colleagues describe four cases of individuals with asymptomatic neuromuscular disorders having their conditions precipitated by statin use. It is well known that statins (drugs such as Lipitor, Vytorin, Pravachol, or Crestor), used to treat high blood cholesterol, may cause muscle weakness, pain, or cramping. However, in these four cases, taking statins triggered underlying conditions such as myotonic dystrophy and Kennedy disease. The researchers suggest that physicians should be aware of this possibility when prescribing statins, and that if neuromuscular symptoms persist after the medication is stopped, further diagnostic evaluation is needed.
Comments
August 31, 2006 at 10:58 am
(1) taylor jacobs says:

I have been back and forth to doctors and have been on Lipitor for about2-3 years. Never before have doctors checked any liver functions, etc. This cardiologist that I finally found did an AAA test and it was weakly positive. I have had some tremendous pains in my joints and this was something I wasn’t use to. I also have strange hot flashes, I have gone through menopause over two years ago. Also, besides these pains and hot flashes, I have had extremely cold hands and feet at the same time. I think I am going crazy and now I have to see a rheumotologist for the pains. Why hasn’t someone else let everyone know about this problem before. Instead of letting the patient continue on something that might be making them sick.

August 31, 2006 at 8:52 pm
(2) Scott Peters says:

Taylor, I am a 33 year old, otherwise-healthy male who had a heart attack and quadruple-bypass surgery 19 months ago. While Lipitor is a relatively safe and proven statin, I was advised of its potential side effects from “day one.” Perhaps it is up to us, as drug consumers, to make sure we read all disclosures and perform due diligence in researching what we are putting into our bodies; but it is unconscionable of your medical practitioners to not at least tell you side effects (no matter how rare) to look for with your particular prescriptions. Due to my age and the seriousness of my cardiac condition, I was on particularly aggressive treatment and a rather high dose of Lipitor initially. In the past couple months, I began experiencing persistent muscle ache. I have had liver function and CRP tests, but as soon as they knew of my symptoms, my doctors immediately arranged for new tests. And, just today, I was referred to a rheumatologist to check out the pains. I do not know the specifics of your situation, and I am not a medical practitioner; but, in my humble opinion, your doctors have let you down. You should tell them as much, and/or seek new doctors.

October 30, 2006 at 2:07 am
(3) Jane Bishop says:

I have just been hospitalized for eight days for unexplained fever,muscle pain and weakness in legs. After many tests, no diagnosis has been made for the muscle pain. High SED rate noted and low Hemoglobin and Hematocrit all of a sudden diagnosed as iron defeciency anemia. I have been referred to a rheumatologist and hematologist. I am now walking with the aid of a walker. My family doctor and I feel this was brought on by Crestor.

April 3, 2007 at 5:49 pm
(4) LYNN MINTON says:

MY MOTHER HAD POLIO AS A CHILD AND NOW SEEMS TO HAVE A SOMEWHAT SLOW PROGRESSIVE NEUROMUSCULAR DISEASE WHICH SHE SAYS IS POST POLIO – SHE WAS PUT ON STATINS ABOUT THE TIME ALL THIS STARTED – IT SEEMS TO ME THAT THIS COULD HAVE TRIGGERED THE START OF HER PROBLEM WHICH MAY HAVE HAPPENED ANYWAY AT SOME POINT – HAS ANYONE HEARD ANYTHING ABOUT STATINS BEING GIVEN TO INDIVIDUALS THAT HAVE HAD POLIO AS A CHILD RESULTING IN ANY NEUROMUSCULAR PROBLEMS? LYNN M

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>
  1. About.com
  2. Health
  3. Rare Diseases

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.